Patient Case Study

 

To protect patient confidentiality, no specific patient identifiers are listed in this account.

 

A 34 year old woman from Mexico, was diagnosed with lepromatous leprosy (multibacillary leprosy) after complaining of a persistent pruritic rash throughout her body. The diagnosis was made after a skin biopsy of skin lesions on the abdomen revealed acid-fast bacilli. The patient was not aware of her diagnosis until she presented to the Infectious Disease physician.The patient had two children, including an infant; she had stopped smoking several years ago and appeared to be well nourished.

 

Her medical history indicated that her symptoms started five years ago, with cramping and spasms of her arms. She noted that her wrists felt like they were falling asleep at times, along with needle-like pain that would occasionally erupt. Additionally, she reported a significant amount of fatigue and stress. The patientís medical record indicated a diagnosis with depression; her initial visits for the skin condition included initial diagnoses of atopic dermatitis and urticaria before the biopsy was taken.The patient was prescribed ibuprofen, fluoxetine and hydroxyzine.

 

During the course of the interview, the patient revealed that she had worked with flowers extensively several years ago while in the United States, which presents a possible exposure to the M. leprae bacterium; furthermore, she reported that armadillos were endemic in her home in South America and that her family kept a variety of household pets such as dogs and birds. The interview was unable to determine if any other family members, locally or out-of-state, had similar dermatological complaints; however, her infant reportedly had a fungal infection suggesting potential infection of the child.

 

The physical exam revealed numerous lesions throughout her body, including those on her nasal bridge area, cheeks, abdomen and back. These lesions were macular in nature and did not exhibit significant plaque, dryness or significant discoloration other than an erythematous appearance. The soles of her feet appeared to be usually dry and callous, and her legs appeared hypopigmented when compared to the rest of the body. The eyebrows appeared to have started thinning. Her reflexes were hyperreflexive and her forearm demonstrated some anesthesia, corresponding to the ulnar nerve.

 

The patient was counseled about leprosy, and a course of multi-drug theraphy combining dapsone (100mg/ day), clofazimine (50mg/ day) and rifampin (600mg/monthly) was prescribed for a period of 2 years. The monthly dose of rifampin would be taken under supervision to ensure compliance and to track any adverse effects. Liver function tests were ordered to ensure hepatotoxicity did not result from her concurrent use of other medications.

 

As required by county law, the patientís case was reported to the Public Health Department using established protocols.